Recent Blog Articles

Ask the doctor: Does Tricor cause gallstones?

Updated: July 01, 2008

Ask the doctor

Does Tricor cause gallstones?

Q. I started taking Tricor because I have low HDL and high triglycerides. Someone I know at work developed gallstones after being on Tricor for a while. Is this a common side effect? If so, is there another medication I can take?

A. Fenofibrate (Tricor) is one of several medications known as fibrates or fibric acid derivatives. They are generally used for the problems you have — high triglycerides and a low level of protective high-density lipoprotein (HDL). People who take Tricor or other fibrates are more likely to develop gallstones than those who don't, though this may be due as much to their high triglycerides, which prompt gallstone formation, as to these medications. No one knows exactly what proportion of people who take a fibrate also develop a gallstone — one review put it at 1% — or whether it happens mainly in people who already have gallbladder trouble or who are genetically predisposed to making gallstones.

To continue reading this article, you must log in.

Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.

  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »

I'd like to receive access to Harvard Health Online for only $4.99 a month.

Sign Me Up

Already a member? Login ».

Disclaimer:

As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.